Alert archive / Kansas / River Flood Warnings in 2015
River Flood Warning 66, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Dec 13, 2015, 5:49 PM CST for Riley County, Kansas. It took effect at Dec 13, 2015, 7:20 PM CST. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 13, 2015, 5:49 PM CST (23:49 UTC)
- In effect from
- Dec 13, 2015, 7:20 PM CST
- Expired
- Dec 14, 2015, 9:20 AM CST
- In force
- 14 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Riley County, KS
The radar
The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wildcat Creek at Manhattan Scenic Drive (MWCK1).
- Action stage
- 9 ft
- Minor stage
- 14 ft
- Moderate stage
- 17 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06879810, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
776 WGUS43 KTOP 132349 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 549 PM CST SUN DEC 13 2015 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Wildcat Creek at Manhattan Scenic Drive affecting Riley County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC161-140749- /O.NEW.KTOP.FL.W.0066.151214T0120Z-151214T1520Z/ /MWCK1.1.ER.151214T0120Z.151214T0200Z.151214T0320Z.UU/ 549 PM CST SUN DEC 13 2015 The National Weather Service in Topeka, KS has issued a * Flood warning for The Wildcat Creek at Manhattan Scenic Drive. * until Monday morning. * At 5:15 PM Sunday the stage was 13.5 feet. * Flood stage is 14.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage this evening and continue to rise to near 14.2 feet this evening.The creek will fall below flood stage around Midnight tonight. * Impact...At 14.0 feet...Flood waters reach Poliska Lane, just north of Fort Riley Boulevard. && LAT...LON 3923 9670 3919 9660 3918 9658 3915 9660 3921 9673 $$
2 follow-up statements
136 WGUS83 KTOP 140101 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 701 PM CST SUN DEC 13 2015 ...The Flood Warning continues for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County Black Vermillion River at Frankfort affecting Marshall County Chapman Creek near Chapman affecting Dickinson County Fancy Creek near Randolph affecting Riley County Republican River at Clay Center affecting Clay County ...The Flood Warning continues for the following streams in Kansas.. Wildcat Creek at Manhattan Scenic Drive affecting Riley County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-140901- /O.EXT.KTOP.FL.W.0061.000000T0000Z-151217T0300Z/ /BLRK1.1.ER.151213T1913Z.151214T1800Z.151216T1500Z.NO/ 701 PM CST SUN DEC 13 2015 The Flood Warning continues for The Big Blue River near Blue Rapids. * until Wednesday evening. * At 6:15 PM Sunday the stage was 30.4 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 35.3 feet by Monday early afternoon. The river will fall below flood stage late Wednesday morning. * Impact...At 26.0 feet...Minor lowland flooding occurs from Marysville to Tuttle Creek Lake. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$ KSC117-140901- /O.EXT.KTOP.FL.W.0063.000000T0000Z-151215T2024Z/ /FKFK1.1.ER.151213T2226Z.151214T1200Z.151215T0824Z.NO/ 701 PM CST SUN DEC 13 2015 The Flood Warning continues for The Black Vermillion River at Frankfort. * until Tuesday afternoon. * At 6:30 PM Sunday the stage was 21.5 feet. * Flood stage is 19.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 25.1 feet by Monday morning. The river will fall below flood stage early Tuesday morning. * Impact...At 19.0 feet...Minor flooding of lowland areas occurs along the river from Vermillion to the mouth of the Black Vermillion River. && LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657 $$ KSC041-140900- /O.EXT.KTOP.FL.W.0062.000000T0000Z-151215T1620Z/ /CHPK1.1.ER.151213T2037Z.151214T1200Z.151215T0420Z.NO/ 701 PM CST SUN DEC 13 2015 The Flood Warning continues for The Chapman Creek near Chapman. * until Tuesday morning. * At 6:45 PM Sunday the stage was 20.6 feet. * Flood stage is 19.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The creek will continue rising to near 21.0 feet by Monday morning. The creek will fall below flood stage Monday before midnight. * Impact...At 19.0 feet...Lowland flooding occurs from near the town of Industry upstream from Chapman to the Smoky Hill River downstream from Chapman. && LAT...LON 3906 9711 3908 9707 3905 9702 3897 9698 3896 9703 $$ KSC161-140900- /O.EXT.KTOP.FL.W.0064.000000T0000Z-151215T1400Z/ /RDPK1.1.ER.000000T0000Z.151214T0048Z.151214T2000Z.NO/ 701 PM CST SUN DEC 13 2015 The Flood Warning continues for The Fancy Creek near Randolph. * until Tuesday morning. * At 6:48 PM Sunday the stage was 21.2 feet. * Flood stage is 16.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The creek will remain near 21 feet this evening then begin to fall slowly after midnight. The creek will fall to below flood stage by Monday early afternoon. * Impact...At 16.0 feet...Low lying areas along the creek flood. && LAT...LON 3950 9687 3947 9671 3945 9675 3947 9689 $$ KSC027-140900- /O.EXT.KTOP.FL.W.0065.151214T0054Z-151216T0900Z/ /CYCK1.1.ER.151214T0010Z.151214T1800Z.151215T2100Z.NO/ 701 PM CST SUN DEC 13 2015 The Flood Warning continues for The Republican River at Clay Center. * from this evening to late Tuesday night. * At 6:45 PM Sunday the stage was 15.3 feet. * Flood stage is 15.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 16.7 feet by Monday early afternoon. The river will fall below flood stage Tuesday afternoon. * Impact...At 15.0 feet...Lowland agricultural flooding occurs from U.S. Highway 24 to Milford Lake. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$ KSC161-140900- /O.CON.KTOP.FL.W.0066.151214T0120Z-151214T1520Z/ /MWCK1.1.ER.151214T0120Z.151214T0200Z.151214T0320Z.UU/ 701 PM CST SUN DEC 13 2015 The Flood Warning continues for The Wildcat Creek at Manhattan Scenic Drive. * until Monday morning. * At 6:15 PM Sunday the stage was 13.6 feet. * Flood stage is 14.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this evening and continue to rise to near 14.2 feet this evening.The creek will fall below flood stage around midnight tonight. * Impact...At 14.0 feet...Flood waters reach Poliska Lane, just north of Fort Riley Boulevard. && LAT...LON 3923 9670 3919 9660 3918 9658 3915 9660 3921 9673 $$
748 WGUS83 KTOP 140305 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 905 PM CST SUN DEC 13 2015 ...The Flood Warning is cancelled for the following streams in Kansas... Wildcat Creek at Manhattan Scenic Drive affecting Riley County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC161-140335- /O.CAN.KTOP.FL.W.0066.000000T0000Z-151214T1520Z/ /MWCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/ 905 PM CST SUN DEC 13 2015 The Flood Warning is cancelled for The Wildcat Creek at Manhattan Scenic Drive. * At 8:15 PM Sunday the stage was 13.4 feet. * Flood stage is 14.0 feet. * Forecast...The creek crested below flood stage at 13.7 feet. The creek will continue to fall. && LAT...LON 3923 9670 3919 9660 3918 9658 3915 9660 3921 9673 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Dec 13, 5:49 PM CST, 0 minutes earlier.
Area forecast discussion, Dec 13, 5:49 PM CST, 0 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 549 PM CST SUN DEC 13 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Monday) Issued at 330 PM CST SUN DEC 13 2015 Very strong system continues to near the area. Heavy, record-setting rainfall continues this afternoon, with deep moisture beginning to get shunted east per water vapor and radar imagery. Convective precip has been somewhat persistent in southwest Kansas, with more banded precip developing into central portions of the state. Complicated surface pattern in place with strong meso-low tracking northeast across the state between the two precip areas resulting in very strong but short-lived winds. Will need to watch this in the next few hours as brief winds above Advisory levels have been reported. Upper low crosses northeast across southeast Kansas tonight with deformation/TROWAL to its north. Models showing better agreement in this band impacting northern portions of the area this evening, and remaining in at least the northwest through the overnight hours. Differences however persist in how this precip will impact the area. Dry air wrapping northeast around the system brings at least some question on the persistence of ice in the cloud, and more importantly for impacts, the lower level temperature/dewpoint fields. The NAM continues to be the cold outlier, but can't be completely discarded in this system, but even it keeps surface conditions above freezing through much of the night. Upstream temps and dewpoints holding well in the middle 30s support a warmer solution, and should be able to keep near-surface conditions on the warm-side for significant snow to accumulate. Of course one potential problem is intensity of precip in this band could be rather strong with moderate to heavy rates. Anything behind a slushy inch or so on the ground would seem to be on the high end of potential given the warmth however. Will continue to mention some light amounts in the far northwest but Advisory-level impacts remain to seem unlikely. Any precip should be exiting early Monday morning though stratus lingers through much of the day. Should still be able to realize 10-15 degrees of warming on gusty WNW winds. .LONG TERM...(Monday Night through Sunday) Issued at 330 PM CST SUN DEC 13 2015 Area gets a brief warmup behind the system moving out from today, with daytime temperatures rebounding into the 50s east to middle 40s west. However next system is quick to follow behind, sliding into the northern plains on Tuesday night and ushering cooler air behind as it moves northward. Could get clipped with some light snow near the Nebraska border but better chances lie northward. Highs for Wednesday through Friday hold in the 30s to low 40s at best. Looks like a short amplitude upper ridge is forecast to translate over the area next weekend, which could boost highs back to the 40s and 50s. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 533 PM CST SUN DEC 13 2015 LIFR/IFR conditions persist this evening into the overnight as the system very slowly lifts to the northeast. Expecting stratus to remain in the forecast most of the period if not the entire time frame. Conditions should slowly improve though heading into the 12Z time frame and beyond. Winds transition throughout the period also to a more westerly/northwesterly component and likely remain gusty much of the day. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...65 LONG TERM...67 AVIATION...Drake
Hazardous weather outlook, Dec 13, 4:16 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 416 PM CST SUN DEC 13 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-142230- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 416 PM CST SUN DEC 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. RAINFALL FROM TODAY HAS PRODUCED SOME HIGH RISES ON CREEKS AND STREAMS...MAINLY WEST OF A SENECA TO MANHATTAN TO ABILENE LINE. RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THIS AREA. WATCH FOR CONTINUED PONDING OF WATER ON ROADWAYS AND RISES ON CREEKS...STREAMS AND LOW WATER CROSSINGS INTO THIS EVENING. USE CAUTION AFTER DARK WHEN WATER MAY BE DIFFICULT TO SEE. LIGHT ACCUMULATING SNOWFALL IS POSSIBLE TONIGHT...MAINLY NORTHWEST OF A LINE FROM MINNEAPOLIS TO WASHINGTON. 1-2 INCHES ARE POSSIBLE...WITH SOME LOCALLY HIGHER AMOUNTS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. RIVER FLOODING WILL CONTINUE INTO THE EARLY WEEK. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Dec 13, 1:09 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
109 PM CST SUN DEC 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HEAVY RAIN 5 ESE ABILENE 38.90N 97.12W
12/13/2015 M3.29 INCH DICKINSON KS TRAINED SPOTTER
STORM TOTAL AS OF 1145AM
&&
KCLocal storm report, Dec 13, 3:24 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CST SUN DEC 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HEAVY RAIN 4 WNW RANDOLPH 39.45N 96.83W
12/13/2015 M4.39 INCH RILEY KS CO-OP OBSERVER
RAINFALL SO FAR SINCE LAST NIGHT.
&&
BDRAKELocal storm report, Dec 13, 4:41 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
441 PM CST SUN DEC 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HEAVY RAIN 6 N WELLS 39.22N 97.55W
12/13/2015 M4.34 INCH OTTAWA KS TRAINED SPOTTER
TOTAL RAINFALL SINCE 5PM 12 DECEMBER 2015
&&
BDRAKELocal storm report, Dec 13, 4:46 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CST SUN DEC 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HEAVY RAIN 4 WSW WOODLAWN 39.77N 95.94W
12/13/2015 M2.00 INCH NEMAHA KS TRAINED SPOTTER
TOTAL RAINFALL SINCE 5PM 12 DECEMBER 2015
&&
BDRAKELocal storm report, Dec 13, 4:47 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
447 PM CST SUN DEC 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HEAVY RAIN MINNEAPOLIS 39.12N 97.71W
12/13/2015 M2.38 INCH OTTAWA KS CO-OP OBSERVER
TOTAL RAINFALL SINCE 5PM 12 DECEMBER 2015
&&
BDRAKELocal storm report, Dec 13, 5:35 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
535 PM CST SUN DEC 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HEAVY RAIN E HANOVER 39.90N 96.87W
12/13/2015 M3.85 INCH WASHINGTON KS TRAINED SPOTTER
TOTAL RAINFALL SINCE 5PM 12 DECEMBER 2015
&&
BDRAKEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 8:37 AM CST | River Flood Warning | TOP | Marshall | 71 hr |
| Dec 13, 12:01 PM CST | River Flood Warning | TOP | Dickinson | 43 hr |
| Dec 13, 2:00 PM CST | Areal Flood Warning | TOP | Dickinson | 3 hr |
| Dec 13, 2:09 PM CST | Areal Flood Advisory | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Ottawa and 3 more | 3 hr |
| Dec 13, 3:17 PM CST | River Flood Warning | TOP | Marshall | 41 hr |
| Dec 13, 3:41 PM CST | River Flood Warning | TOP | Riley | 29 hr |
| Dec 13, 4:44 PM CST | River Flood Warning | TOP | Clay | 40 hr |
| Dec 13, 5:02 PM CST | Areal Flood Warning | TOP | Dickinson | 6 hr |
| Dec 13, 5:09 PM CST | Areal Flood Advisory | TOP | Clay, Cloud, Ottawa, Republic, Washington | 4 hr |
Nearby
River Flood Warnings in Kansas, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.